Idaho, 2005

Damaging Winds in Idaho, June 21, 2005

June 21, 2005 · NWS MSO · 4 events in 1 county or zone

Severe thunderstorms with damaging winds moved through eastern Lemhi County during the evening hours. Wind gusts of 60 to 70 mph were reported by Sheriff Dispatch and trained spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms with damaging winds moved through eastern Lemhi County during the evening hours. Wind gusts of 60 to 70 mph were reported by Sheriff Dispatch and trained spotters. Sheriff reported one house with a roof blown off and numerous power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 21, 6:28 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 21, 6:28 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
728 PM MDT TUE JUN 21 2005

.UPDATE...THUNDERSTORMS HAVE DEVELOPED THIS EVENING...HOWEVER THEY
HAVE NOT BEEN SEVERE LIKE PREVIOUSLY THOUGHT. LOOKS LIKE THE
BOUNDARY LAYER IS STABILIZING FASTER THAN THE MODELS ADVERTISED SO
DO NOT EXPECT WIDESPREAD SEVERE STORMS THIS EVENING. HAVE
THEREFORE CANCELED THE CURRENT WATCH FOR CENTRAL AND
SOUTHEAST PORTIONS OF FORECAST AREA THIS EVENING. CURRENTLY ANOTHER
SHORT WAVE IS MOVING UP FROM THE BOISE/POCATELLO AREA AND THEY ARE
GETTING SOME HEALTHY LOOKING STORMS. THE STEERING FLOW OFF OF BOISE
SOUNDING LOOKS TO BRING THIS NEXT WAVE MORE OVER THE IDAHO ZONES AND
INTO NORTHWEST MONTANA.  WILL DEFINITELY HAVE TO MONITOR THESE AS WE
MAY ISSUE A WARNING YET THIS EVENING. THE AIRMASS OVER IDAHO IS
DRIER THAN MONTANA SO WINDS WILL BE MAIN THREAT...ALTHOUGH WITH
PRECIPITABLE WATER VALUES OVER .74 ON BOISE SOUNDING WITH REPORTS
OF DIME SIZE HAIL...SO HAIL POTENTIAL WILL ALSO BE WATCHED.

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...A HIGHLY
AMPLIFIED PATTERN FOR THIS TIME OF YEAR WITH A STRONG RIDGE TO THE
EAST OF THE AREA AND A DEEP TROUGH OFF THE COAST IS RESULTING IN A
DEEP SOUTHERLY FLOW OF VERY WARM AIR INTO THE REGION PRODUCING THE
WARMEST TEMPERATURES OF THE YEAR THIS AFTERNOON. AN UPPER LEVEL
SHORTWAVE ALONG WITH SUBTROPICAL MID/HIGH LEVEL MOISTURE IS
LIFTING NORTH INTO LEMHI COUNTY AND SOUTHWEST MONTANA THIS
AFTERNOON. THIS MOISTURE ALONG WITH VERY UNSTABLE CONDITIONS DUE
TO THE STRONG SURFACE HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS MAINLY MISSOULA EAST AND SOUTH
THROUGH THIS EVENING. IT APPEARS THAT THE MODELS HAVE UNDERESTIMATED
THE MOISTURE MOVING INTO THE REGION FROM THE SOUTH AT MID AND HIGH
LEVELS AND THE LOW LEVEL MOISTURE FEED FROM THE EAST. DEWPOINTS
ARE MUCH HIGHER THEN FORECAST WITH VALUES APPROACHING THE UPPER
50S IN WEST CENTRAL MONTANA. MID AND HIGH ELEVATION STATIONS ARE
ALSO REPORTING AN INCREASE IN DEWPOINTS THE PAST FEW HOURS SOUTH AND
EAST OF MISSOULA. GIVEN MORE MOIST CONDITIONS...A HIGHER THREAT
FOR SEVERE STORMS EXISTS THEN PREVIOUSLY THOUGHT...WITH AN INCREASE
IN THE HAIL POTENTIAL. CONDITIONS ARE MARGINALLY FAVORABLE FOR
ORGANIZED STRONG THUNDERSTORM OUTFLOW EVENTS OR MICROBURSTS.

THIS FIRST ROUND OF CONVECTION WILL MOVE TO THE EAST OF THE AREA THIS
EVENING. A SECOND SHORTWAVE LIFTING OUT OF THE DEEP TROUGH OFF THE
WEST COAST OVERNIGHT RESULTING IN THE POTENTIAL FOR ANOTHER ROUND
OF SHOWERS WITH ISOLATED STORMS WITH AN EMPHASIS ON NORTHWEST
MONTANA AND NORTH CENTRAL IDAHO FROM THIS EVENING AND THEN INTO
WEST CENTRAL MONTANA AROUND MIDNIGHT. A COUPLET OF MID LEVEL
CONVERGENCE...MID LEVEL INSTABILITY...AND SURFACE CONVERGENCE AS
A WEAK COLD FRONT MOVES THROUGH THE REGION SEEMS TO SUPPORT THIS.

COOLER CONDITIONS ARE EXPECTED ON WEDNESDAY...ESPECIALLY OVER
NORTHWEST MONTANA AS THE WEAK COLD FRONT STALLS OVER SOUTHWEST
MONTANA. MEANWHILE...A SHORTWAVE TROUGH WILL BRUSH NORTHWEST
MONTANA. AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
MOST REGIONS WITH AN EMPHASIS IN SOUTHERN AND NORTHERN AREAS.
SKIES WILL CLEAR WEDNESDAY NIGHT AS A SHORTWAVE RIDGE BEGINS
BUILDING INTO THE REGION FROM THE WEST.

THURSDAY THROUGH TUESDAY...A WEAK COOL FRONT WILL BE DRAPED OVER THE
REGION ON THURSDAY...KEEPING NORTHWEST MONTANA COOLER. THERE IS SOME
DISCREPANCIES ON THE PLACEMENT OF THE MOISTURE ACROSS THE FORECAST
AREA ON THURSDAY...SO HAVE LEFT IN BROAD SLIGHT CHANCE TO CHANCE
POPS. THEN A RIDGE WILL BUILD BACK IN ON FRIDAY AND SATURDAY. THIS
RIDGE WILL BRING IN WARMER AND DRIER CONDITIONS. BUT THERE STILL
APPEARS TO BE ENOUGH INSTABILITY FOR SOME CONVECTION TO DEVELOP. THE
MODELS ARE STILL HAVING TROUBLE ON THE STRENGTH AND TIMING OF THE
NEXT TROUGH THAT IS SUPPOSE TO SWING THROUGH THE AREA AT THE
BEGINNING OF NEXT WEEK. SO HAVE MADE LITTLE CHANGES TO THE FORECAST
FOR THIS PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING SOUTH AND EAST OF MISSOULA...ISOLATED NORTH AND WEST. STRONG
GUSTY OUTFLOW WINDS ALONG WITH SMALL HAIL ARE EXPECTED NEAR ANY
STORMS. OTHERWISE CONDITIONS WILL REMAIN VFR...EXCEPT FOR VERY
ISOLATED REGIONS OF LOWER VISIBILITIES IN THUNDERSTORMS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT....NONE.
ID...NONE.
&&

UPDATE...MEAD
PREVIOUS DISCUSSION....PETRESCU/SMITH
AVIATION...PETRESCU
weather.gov/missoula
Hazardous weather outlook, Jun 21, 6:15 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
715 PM MDT TUE JUN 21 2005

MTZ004>007-043-220400-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
715 PM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 510 HAS BEEN CANCELED FOR PORTIONS OF
WESTERN MONTANA. PLEASE SEE GTFWCNMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

In the hours before

Special weather statement, Jun 21, 6:17 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
717 PM MDT TUE JUN 21 2005

MTZ004>007-043-220300-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
BLACKFOOT REGION-
INCLUDING THE CITIES OF...NOXON...THOMPSON FALLS...SUPERIOR...
HAMILTON...DARBY...SULA...PHILIPSBURG...ANACONDA...DEER LODGE...
DRUMMOND...SEELEY LAKE
717 PM MDT TUE JUN 21 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 510 FOR A PORTION OF WESTERN MONTANA...

SEVERE THUNDERSTORM WATCH 510 IS CANCELED FOR THE FOLLOWING
COUNTIES IN WESTERN MONTANA...MISSOULA...RAVALLI...POWELL...SILVER
BOW...DEERLODGE...AND GRANITE. THUNDERSTORMS WILL CONTINUE OVER
THIS REGION THIS EVENING...HOWEVER WIDESPREAD SEVERE STORMS ARE NO
LONGER ANTICIPATED.

The radar

The Missoula radar (KMSX), 182 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
June 21, 7:45 PM MST
Where
Lemhi County, North Fork
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.400, -114.000

Thunderstorm Wind, Lemhi

When
June 21, 7:52 PM MST
Where
Lemhi County, Salmon
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.167, -113.900

Thunderstorm Wind, Lemhi

When
June 21, 7:56 PM MST
Where
Lemhi County, Salmon
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -113.900

Thunderstorm Wind, Lemhi

When
June 21, 8:28 PM MST
Where
Lemhi County, 6 mi SE of North Fork
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.333, -113.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462004, 5462005, 5462006, 5462007.